Finding a Balance

I have what I call a like-dislike relationship with anti-anxiety medication. It’s not a complex relationship: I like that they work, but I dislike that I need them to. I first started taking them five years ago, to help with anxiety related to epileptic seizures. I’d tried cognitive behavioural therapy, self-hypnosis, alternate nostril breathing, “blowing out the candle” breathing (relaxing, in theory, but decidedly unpleasant when you duck into a public toilet to draw in a deep breath through your nose to hold and release through your mouth), and aromatherapy in an attempt to calm myself and break the negative associations I was forming with a growing list of places in which I’d come to wondering what the fuck just happened. I was tired. I wanted someone or something else to take over, to do some of the work, and I wanted to be able to leave home without my first thought always being “I hope I don’t have a fit when I’m out”.

I spoke to my doctor, told him I’d heard good things about SSRIs and said I’d like to try going on one. He prescribed Citalopram/Celexa and off I went. I was lucky: I didn’t have any problems going onto the drug, it didn’t interfere with my anticonvulsants, and I didn’t have any side effects. In all honesty, it was wonderful. I was able to meet up with friends without a permanent tension in my head, I could walk down the street feeling confident instead of counting the minutes until I’d be home and safe again, I started having baths in the evening instead of thinking I should get into bed as quickly as possible because I knew that was a safe place to be. The slight emotional numbness that can come with taking some anti-anxiety/depressant medication was a welcome relief from the frequent feelings of being utterly overwhelmed. I started putting myself out there with my work and embarked on a PhD studying female sexual dysfunction.

Last summer I started seeing a different neurology consultant. Handily, I had a seizure in his office which enabled him to make a diagnosis of focal epilepsy with a left temporal onset. He explained that the left temporal area of the brain is related to language which accounts for my inability to talk when I’m about to have a seizure. (It’s ever so helpful when you’re trying to explain to someone what’s going on. I carry a medic alert card and my dog, Luna, has a fetching tag with “my owner has epilepsy” engraved on it, ever since someone helping me worked out where home was from her address tag.) He changed my epilepsy medication from a combination of Lamictal and Epilim to Lamictal and Zonisamide. Things were going well: I was enjoying my PhD, I had some brilliant friends and the most amazing dog in the world, and was hoping for great things from my new meds so I decided to try coming off the SSRI.

Because I was on a low dose (10mg a day), I didn’t do a long titration (a mistake, in hindsight). The nausea started within a couple of weeks, followed by the fatigue. Then the crying started. My sense of smell was, at once, acute and bizarre: Luna smelt metallic (my mum said she smelt normal) and I couldn’t bear the smell of anything but the blandest foods. I was horribly noise phobic and the slightest sound would wake me up at night. I was craving odd things – drinking gallons of orange squash and eating pots and pots of mango yogurt. My friends were brilliant, letting me know they were there if I needed them, walking Luna when it was all I could do to get out of bed in the morning and getting me groceries. My mum and her partner took Luna to stay with them for a few days so I could sit watching boxsets and sleep. The doctor prescribed the antiemetic, Cyclizine, to help with the nausea.

I had a seizure and dislocated my shoulder. Putting it back in isn’t usually a huge deal because I’ve done it so many times and, usually, they just give me Entenox at the hospital and “pop it back in”, as they put it. This time, I had a terrifying hallucination that I was being tortured and that they were going to take Luna away from me. Every time I opened my eyes it was as though I was stuck in the hallucination. They thought I was fighting with them, not realising it was because I was somewhere else entirely in my head. In the end, they sedated me and put it back in.

Afterwards, my brother and I joked about the fact that the darkest, most catastrophic scenario my mind could conjure was not Armageddon or losing my family/mind/life but that I wouldn’t be allowed to see my dog again. I suppose it’s rather comforting, in a way, to know that’s as dark as I get.

All the time, I kept telling myself that it was going to be fine and that it was just a matter of time, but the symptoms didn’t seem to be abating. The nausea went, but the fatigue and the crying at nothing stayed. I felt as though I’d lost all points of reference in my life. My mum would ask me what I wanted to eat and I wouldn’t have the first clue. I decided it was about changing the narrative, just a little bit at a time. So, for instance, I decided to think of any sound from my neighbours as a reminder that there were people around me and to keep letting the joy from my scruffy dog wash over me.

I contacted my neurologist and epilepsy specialist nurse, describing my symptoms and saying I’d had to take time off my PhD and was going to have to drop out if I didn’t improve, but they didn’t reply. It was my doctor who worked out the link. Given that it had been nearly three months, he didn’t think I could still be in withdrawal so he looked at the side effects of Zonisamide. Turns out, they’re very similar to the symptoms of SSRI withdrawal so he suggested I try going back on 5mg of Citalopram to see if it helped. I did and, within a week and a half, the symptoms lessened. Here’s how it seems to work: I need to take an SSRI to mitigate the side effects of Zonisamide. I don’t know why, but whatever the Zonisamide does that makes me feel awful, the Citalopram stops it while letting it do its thing as an anticonvulsant.

It’s now mid-March – four and a bit months after I went back on the Citalopram – and things are going well. I started back on my PhD part time this month, I’m doing my 10,000 steps a day (with a two-year-old collie-deerhound cross, you don’t have much choice), and eating healthily. I had my 40th birthday in February and had the most fantastic time which might not sound like an achievement, as such, but given that, just a few months before, having a birthday celebration – let alone enjoying it – was about on a par, in terms of accomplishment, with climbing Everest. I still get tired, but it’s nothing like the bone-crushing fatigue I felt before – it just means I need to take it easy for a few hours or, if I’m pre-menstrual (my PMS has got much worse), give up on getting anything done that day. My seizures have changed lately. It’s as though my brain edges up to having a fit then backs away so I get confused and can’t speak, but don’t actually lose consciousness. I’ve accepted that, for the foreseeable future, I need to keep taking an SSRI. Every week, when I fill up my pill box, I drop in the Citalopram and bear it no ill will – it’s part of a balance I’ve had to find for reasons no one seems to understand. It’s like an essay question for which there is no wrong or right answer: Pharmaceuticals. Discuss.

Should you ever need them, here are my suggestions: 1) Give yourself a break – take it easy. 2) Get some good antiemetics. I’ve found Cyclizine to be very effective at minimising the nausea and light-headedness. Plus, if you happen to be on anticonvulsants, too, it doesn’t interfere with them which is handy. 3) Do some light exercise like taking the dog to the park, but no running/going to the gym/exercise classes etc. 4) Remember that whatever the symptoms, that’s all they are – withdrawal symptoms. 5) No matter how bad you feel, the withdrawal symptoms will go away. 6) Your friends are superhero(in)es and want to know that you’re ok which isn’t the same thing as not talking to them about what’s going on. 7) You’re not a drug addict. Your body is physiologically dependent on a drug which is entirely different to being addicted to it. 8) It’s worth going through withdrawal to get on with your life without medication if that’s what you want to do. I think that’s it.

Leave a Reply